New Mexico, 2015

High Wind in New Mexico, November 11, 2015

November 11, 2015 · NWS MAF · 1 event in 1 county or zone

Plains resulted in strong winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper trough moving from the Four Corners to the central U.S.Plains resulted in strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 11, 3:49 AM MST, 11 minutes earlier.

Area forecast discussion, Nov 11, 3:49 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
449 AM CST WED NOV 11 2015

.DISCUSSION...
Upper trough centered over Colorado early this morning extends south
across AZ/NM.  This trough will quickly swing onto the plains by
early afternoon and lift northeastward.  Expect weak ridging to
build in behind it.

This morning have patchy low clouds over the east with high clouds
drifting up from the SW.  As the upper trough passes it will push a
Pacific front across the area early today with a blustery west wind
in its wake.  A west wind has already spread across most of NM and
and should pass across most of W TX by sunrise with gusts picking up
by afternoon.  A High Wind Warning is in effect today for the
Guadalupe Mtns with a Wind Advisory for the Culberson Co zone mainly
for the Delaware Mtns.  Have added northern Lea Co to the
advisory... but not central Lea or Eddy as it does not appear they
will reach criteria.  Never the less it will be windy day for most
of the area... could even see some blowing dust mainly north.

Will be cooler behind the Pac front with highs generally in the 60s
the next several days.  The Pac front will also push most of the low
level moisture from the region.  Much of the western part of the
area could have a freeze tonight.  Looks like high clouds may
continue to drift over which would not be as conducive for a freeze
as clear skies... however the low and mid levels will be dry.  Will
upgrade the Freeze Watch to a Freeze Warning.  Most locations in the
warning will experience a light freeze except for the Marfa
Plateau/Davis Mtns where a hard freeze is possible.  What does not
freeze tonight will have to wait about a week before freezing temps
return to the forecast.  The wind will come back around to the E/SE
Thursday which will slowly begin to bring moisture back into the
region but temps will remain cool.

There will be a low chance of rain over the weekend as a weak upper
trough swings in from the west.  May see a stronger trough approach
early next week but not expecting much precip with it.

&&

.FIRE WEATHER...
Winds will shift to the west and increase markedly today as a strong
Pacific cold front moves through the area.  Above normal
temperatures the past two days have contributed to a drying trend
across the region, and the combination of the drier conditions and
strong west wind will lend to elevated to near critical fire weather
conditions across southeast New Mexico and west Texas this
afternoon.  Min RH values areawide will drop to 20 percent and
below, with localized areas across southeast New Mexico, the western
Permian Basin, Pecos River valley, and Big Bend area dropping to 10
to 15 percent. The strongest winds look to be across southeast New
Mexico and the northern half of the Permian Basin through this
afternoon, thus, the overlap needed between the driest locations and
strongest winds will be limited, and generally between 17-21Z today.
While the NFDRS forecast maps indicate high fire danger this
afternoon across southeast New Mexico, observed fuel dryness maps
continue to indicate above normal fuel moisture areawide, which is
the one saving grace preventing major fire weather concerns this
afternoon, though the situation will continue to be closely
monitored.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  68  37  65  40  /   0   0   0   0
CARLSBAD NM                    67  30  63  33  /   0   0   0   0
DRYDEN TX                      78  45  69  48  /   0   0   0   0
FORT STOCKTON TX               69  38  67  42  /   0   0   0   0
GUADALUPE PASS TX              57  35  57  37  /   0   0   0   0
HOBBS NM                       64  31  62  34  /   0   0   0   0
MARFA TX                       62  26  62  31  /   0   0   0   0
MIDLAND INTL AIRPORT TX        68  35  65  40  /   0   0   0   0
ODESSA TX                      69  36  65  41  /   0   0   0   0
WINK TX                        69  32  66  39  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 2 PM MST this afternoon FOR THE
     FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...
     Guadalupe Mountains of Eddy County.

     Freeze Warning from 10 PM this evening to 6 AM MST Thursday FOR
     THE FOLLOWING ZONES... Central Lea County...Eddy County
     Plains...Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe
     Mountains of Eddy County...Southeast Plains/BLM
     Roswell/LNZ...Southern Lea County.

     Wind Advisory until 2 PM MST this afternoon FOR THE FOLLOWING
     ZONES... Northern Lea County...Southeast Plains/BLM
     Roswell/LNZ.

TX...High Wind Warning until 2 PM MST this afternoon FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

     Freeze Warning from 11 PM CST /10 PM MST/ this evening to 7 AM
     CST /6 AM MST/ Thursday FOR THE FOLLOWING ZONES...
     Andrews...Gaines...Guadalupe Mountains...Loving...Reeves
     County and Upper Trans Pecos...Van Horn and Highway 54
     Corridor...Ward...Winkler.

     Hard Freeze Warning from 11 PM this evening to 7 AM CST Thursday
     FOR THE FOLLOWING ZONES... Davis/Apache Mountains Area...
     Marfa Plateau.

     Wind Advisory until 3 PM CST this afternoon FOR THE FOLLOWING
     ZONES... Van Horn and Highway 54 Corridor.

&&

84/72
Hazardous weather outlook, Nov 11, 2:29 AM MST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 AM CST WED NOV 11 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
329 AM CST WED NOV 11 2015 /229 AM MST WED NOV 11 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS
THROUGH THIS AFTERNOON...WHERE STRONG WINDS 40 TO 55 MPH
SUSTAINED WITH GUSTS TO 70 MPH OR GREATER ARE EXPECTED.

WIND ADVISORY IS IN EFFECT FOR VAN HORN AND HIGHWAY 54 CORRIDOR
AND NORTHERN LEA COUNTY THROUGH THIS AFTERNOON...FOR WEST WINDS
25 TO 35 MPH.

DRY AND WINDY TO VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP
AREAWIDE TODAY WITH NEAR CRITICAL FIRE WEATHER CONDITIONS FAVORED
ACROSS SOUTHEAST NEW MEXICO...THE LOWER ELEVATIONS OF THE TRANS
PECOS...AND PARTS OF THE PERMIAN BASIN.

A FREEZE WARNING IS IN EFFECT BEGINNING LATE TONIGHT FOR SOUTHEAST
NEW MEXICO...WESTERN PERMIAN BASIN...UPPER TRANS PECOS...AND THE
GUADALUPE MOUNTAINS. A HARD FREEZE WARNING IS ALSO IN EFFECT FOR
THE MARFA PLATEAU AND DAVIS MOUNTAIN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FREEZE WARNING WILL BE IN EFFECT THROUGH EARLY THURSDAY MORNING
FOR SOUTHEAST NEW MEXICO...WESTERN PERMIAN BASIN...UPPER TRANS
PECOS...AND THE GUADALUPE MOUNTAINS. A HARD FREEZE WARNING WILL BE
IN EFFECT FOR THE MARFA PLATEAU AND DAVIS MOUNTAIN AREAS THROUGH
EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
November 11, 4:00 AM MST to 8:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602042.